New Jersey, 2003

Damaging Wind in New Jersey, August 3, 2003

August 3, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down several trees and partially tore the roof from a barn on Rockport Road in Mansfield Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down several trees and partially tore the roof from a barn on Rockport Road in Mansfield Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 3, 2:53 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 3, 2:53 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 PM EDT SUN AUG 3 2003

CURRENT ANALYSIS REVEALS WEAK SHORT WAVE MOVING ACROSS THE
REGION THIS AFTERNOON. THIS SHORT WAVE IS WORKING WITH MORE
INSTABILITY COMPARED TO YESTERDAY AS CAPE VALUES ARE NEAR 2000
J/KG. MAIN THREAT FROM THUNDERSTORMS WILL BE TORRENTIAL
DOWNPOURS AS PWS CONTINUE TO BE AOA 2 INCHES. LOCALIZED FLOODING
CAN OCCUR WITH HEAVIEST CONVECTIVE ELEMENTS. ISSUED AN SPS TO
COVER THIS SCENARIO. WIND FIELDS ARE NOT ALL THAT IMPRESSIVE...BUT
MIGHT BE CONDUCIVE TO A LTL TRAINING. GUSTY WINDS ARE POSSIBLE
THROUGH THIS EVENING WITH ANY STRONGER STORMS. SITUATION WILL BE
MONITORED. SEABREEZE HAS BEEN PRESENT...ALTHOUGH IT DOES NOT
PENETRATE TO FAR INLAND. SOME CELLS DID FIRE ALONG THE SEABREEZE
EARLIER...HOWEVER THE SFC CONVERGENCE IS NOT ALL THAT STRONG.

OVERALL FCST IN GOOD SHAPE AND THIS FCST PACKAGE IS MOSTLY A
PERSISTENCE BASED ONE. ONLY CHANGES TO THE GOING FCST WAS TO TWEAK
POPS AND TEMPS DURING SOME PERIODS. IT WILL REMAIN QUITE HUMID.

IN THE SHORT TERM...HIGHER POPS TONIGHT AWAY FROM THE COAST AS MORE
CONVECTION ANTICIPATED INLAND. CHC POPS WILL REMAIN AT THE COAST.
QUESTION IS WHAT WILL HAPPEN TO THE SUB-TROPICAL TYPE DISTURBANCE
MOVING NORTHWARD OFF THE NORTH CAROLINA COAST TONIGHT INTO MONDAY.
IT SEEMS TO HAVE WEAKENED A BIT THIS AFTERNOON COMPARED TO EARLIER.
MODELS ARE TENDING TO BRING IT NORTH-NORTHEAST WHICH WOULD KEEP IT
OFF THE COAST. INTERESTING TO NOTE THAT THE 12Z SUNY STONYBROOK MM5
DID NOT PLACE THIS DISTURBANCE WELL THIS AFTERNOON...AS
IT HAD IT TOO FAR SOUTH AND EAST. CUTOFF UPPER LOW CONTINUES TO SPIN
AND WOBBLE ACROSS THE MIDWEST/GREAT LAKES...THEREFORE THIS
DISTURBANCE OFF THE COAST SHOULD NOT BE PULLED TO FAR WEST. IT IS
FEASIBLE THAT SOME IMPACT IN THE WAY OF SCATTERED CONVECTION COULD
OCCUR WITH THIS SYSTEM DURING TONIGHT.

MONDAY THROUGH TUESDAY WE WILL MAINTAIN CHC POPS AS SUBTLE SHORT WAVES
PASS ACROSS THE REGION. THE DIFFICULTY WITH THIS IS THE TIMING OF THESE
WAVES...THEREFORE WE WILL NOT BE TO SPECIFIC IN TIMING OF PRECIP.
LOOKS THOUGH LIKE THE BEST TIME FOR CONVECTION WILL BE DURING THE
AFTERNOON AND EVENING HOURS AS INSTABILITY BECOMES MAXIMIZED. SPC/S
SLIGHT RISK OUTLOOK FOR SVR ON MONDAY IS JUST WEST OF THE CWA. MAIN
THREAT WITH TSTMS TOMORROW SHOULD BE TORRENTIAL DOWNPOURS YET AGAIN.

FARTHER OUT...MODELS TRENDING TO SHIFT THE UPPER LOW/TROUGH
EASTWARD...HOWEVER SOME QUESTION IS IF THIS MIGHT BE A BIT FAST GIVEN
THE BLOCKING PATTERN. AS A RESULT...WE HAVE SLOWED THINGS DOWN A BIT
AND MAINTAIN CHC POPS RIGHT THROUGH THE EXTENDED. EVENTUALLY THE
LONG RANGE MODELS DO TRY AND WEAKEN AND LIFT THE UPPER TROUGH INTO
EASTERN CANADA AT THE END OF THIS WEEK. TIME WILL TELL ON HOW
LONG THIS TROUGH MAINTAINS ITSELF.

ON THE MARINE...SMALL CRAFT ADVISORY REMAINS UP FOR THE COASTAL
WATERS FOR SEAS.

THANKS AKQ/BGM FOR COLLABORATION THIS AFTERNOON

FCSTID =   45
MPO   68  78  68  77 /  50  40  40  40
ABE   73  86  73  84 /  50  40  40  40
RDG   73  86  73  84 /  50  40  40  40
PHL   75  88  75  86 /  50  30  40  40
12N   73  84  73  83 /  50  40  40  40
SMQ   73  86  73  84 /  50  30  40  40
TTN   73  86  73  84 /  50  30  40  40
MIV   73  85  73  85 /  50  30  40  40
ACY   71  80  71  81 /  40  30  40  40
ILG   73  87  73  85 /  50  30  40  40
DOV   73  85  73  85 /  50  30  40  40
GED   73  85  73  84 /  40  30  40  40
ESN   73  85  73  85 /  50  30  40  40

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA FOR THE COASTAL WATERS.

GORSE/NYY
Hazardous weather outlook, Aug 3, 3:26 AM EST, 16 hours 24 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-031030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
426 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE REGION INTO
TONIGHT AND THE RAIN MAY BE HEAVY AT TIMES. SMALL STREAM AND STREET
AND HIGHWAY FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 3, 5:02 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
602 PM EDT SUN AUG 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    EXTON                     PA   WIND DAMAGE
08/03/03   CHESTER                        A TREE AND SEVERAL LIMBS
                                          DOWN. PEA SIZE HAIL.

0455 PM    WANTAGE                   NJ   WIND DAMAGE
08/03/03   SUSSEX                         ROOF DAMAGE TO A BARN AND
                                          SMALL TREES DOWN. 0.50
                                          INCH HAIL.

0500 PM    ROCKAWAY                  NJ   WIND DAMAGE
08/03/03   MORRIS                         TREES DOWN.

The radar

The Philadelphia radar (KDIX), 102 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 3, 7:50 PM EST
Where
Warren County, Port Murray
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -74.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333898.